If you or a loved one is struggling with carfentanil addiction, know that you are not alone. Our team of medical, clinical, and wellness experts are here to help you break free from addiction and achieve the happy, healthy life you deserve.
Carfentanil, also known as “China girl,” “drop dead,” or “gray death,” is one of the most toxic opioids ever created.
In 1974, Janssen Pharmaceutical developed the drug and sold it by the name of Wildnil®. Users rarely become addicted because a tiny dose of the substance, less than a grain of salt, is enough to be fatal. Keep reading to find out more about common side effects and signs of a carfentanil overdose and how to treat carfentanil addiction.
What Is Carfentanil?
Carfentanil is a powerful and deadly drug derived from fentanyl. Often found in veterinary medicine, this drug is mainly used to sedate large animals, such as elephants and bears. It is not meant for humans. Similar to fentanyl, this drug has been found cut into heroin in order to increase its potency and the heroin dealer’s supply. The drug is about 100 times more potent than fentanyl and a 0.02-milligram dose is enough for a user to overdose.
In other words, carfentanil is the most powerful opioid in the US. Simply coming into contact with trace amounts of the drug can jeopardize your health and safety. Because it is often mixed in with heroin and other drugs, many users are unaware that they’re addicted until it’s too late.
What Are Common Street Names For Carfentanil?
Popular names include:
- Drop dead
- Serial killer
- Gray death
- China girl
- China white
What Does Carfentanil Look Like?
In its liquid form, carfentanil is colorless and odorless. It is often concealed in other drugs such as heroin, fentanyl, and sometimes cocaine. As a result, it’s difficult to identify. It also comes in tablets, patches, and sprays. In powder form, it has a white or pale yellow color, similar to heroin. Additionally, the drug can be shades of brown or pink on some occasions.
How Is Carfentanil Used?
Carfentanil can be smoked, snorted, injected, or taken orally. It is also found in pill form, resembling prescription drugs.
What Are the Short-Term Effects of Carfentanil?
Some of the short-term effects of carfentanil include:
- Difficulty concentrating
- Pinpoint pupils
- Runny nose
Why Is Carfentanil Harmful?
Carfentanil was originally created as a large animal tranquilizer. It is considered to be the most powerful opioid, and a few grains are enough to kill someone. The drug is 100 times more potent than fentanyl and can easily be hidden in other drugs, which makes it harder to detect. Therefore, most users only use the drug for a short period of time before they experience an overdose. It is not guaranteed that naloxone will revive someone who overdosed on carfentanil.
Law enforcement and health officials must take extreme caution and wear gloves and masks when handling carfentanil. This is because inhaling and touching the drug can be harmful. This was discovered in 2002 when Russian Special Forces attempted to regain control of a movie theater overrun by terrorists by using an aerosol spray containing traces of carfentanil, in which over 100 of the hostages died.
What are the Long-Term Effects of Carfentanil Abuse?
If someone has been taking very small and extremely diluted amounts of carfentanil, there is a slight chance they can avoid an overdose. However, individuals are very likely to become dependent on the drug in this situation. The long-term effects of this opioid include:
- Periods of confusion
- Depression and suicidal behavior
- Slurred speech
- Constant scratching
- Rapid, significant weight loss
- Respiratory depression
- Severe gastrointestinal issues
What are the Signs of Carfentanil Addiction?
Carfentanil addiction is rare. Many individuals often use this drug unknowingly, since it’s difficult to detect. Those who frequently use other drugs like heroin, cocaine, or fentanyl may be the ones most at risk for accidentally using carfentanil. Another sign is if the person is constantly exhausted and sleeping at odd times of the day. In addition, if you notice someone using the street names listed above in casual conversation, that’s another potential sign of addiction.
What Does a Carfentanil Overdose Look Like?
Experts are still unsure of the precise amount it takes for the users to experience an overdose. Scientists believe a toxic amount could be smaller than a grain of salt depending on the individual. Consequently, when carfentanil is combined with other drugs, the chance for overdose is greater. Signs of an overdose include:
- Loss of consciousness
- Shallow or stopped breathing
- Slow, erratic, or absent pulse
- Pale or bluish skin and nails
- Clammy or cold skin
Due to an increasing number of overdoses related to carfentanil, many individuals are beginning to carry naloxone (sold under the name Narcan). Narcan is a medicine designed to reverse the effects of an opioid overdose. Knowing how to use Narcan properly could save a life. Unfortunately, because of the potency of this drug, naloxone is not always successful at reviving those who have overdosed.
Because opioid overdoses are particularly dangerous, individuals who overdose on opioids require immediate medical attention, even if they have been revived with naloxone.
How to Use Narcan
How is Carfentanil Addiction Treated?
Detox is the first step in addiction treatment for carfentanil. Detoxing from opioids is a challenging process, especially with a drug as powerful as carfentanil. It is strongly advised that the person going through carfentanil withdrawal does so under strict supervision of medical professionals to help them safely taper off the drug. Withdrawal symptoms include:
- Diarrhea, nausea, and vomiting
- Excessive sweating
- Goosebumps and chills
- High blood pressure, body temperature, and heart rate
- Muscle spasms
- Bone and muscle pain
- Dilated (enlarged) pupils
- Runny nose
- Trouble sleeping (insomnia)
While detox eliminates the physical dependency on the drug, inpatient (residential) or outpatient rehabilitation programs are just as important to target the psychological part of the recovery process. Clinical treatment allows individuals to uncover the root of their addiction and learn positive stress-coping and relapse-prevention skills. Medication-Assisted Treatment is also an important step in the recovery process. It combines addiction medication, counseling, and behavioral therapy. For further treatment, it’s recommended that the person in recovery join a community living program and regularly attend 12 Step meetings. Afterwards, outpatient treatment helps people recovering from opioid addiction to continue their sobriety efforts and maintain healthy habits in their life outside of rehabilitation.
Furthermore, holistic therapies are proven to help ease cravings and assist in addiction treatment. For example, individuals who used carfentanil to alleviate pain can experience similar relief through acupuncture. Additionally, yoga and meditation may reduce drug cravings and withdrawal symptoms, as well as provide a healthy outlet to cope with daily stressors and triggers.
For more activities that promote holistic healing, consult our Wellness page.